Texas, 2013

Flash Flood in Texas, January 9, 2013

January 9, 2013 · NWS EWX · 1 event in 1 county or zone

An upper level low moving across northern Mexico into Central Texas brought widespread showers and thunderstorms to South Central Texas. Some of the thunderstorms produced very heavy rainfall which caused flash flooding across portions of the San Antonio metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moving across northern Mexico into Central Texas brought widespread showers and thunderstorms to South Central Texas. Some of the thunderstorms produced very heavy rainfall which caused flash flooding across portions of the San Antonio metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 9, 4:24 AM CST, 51 minutes earlier.

Area forecast discussion, Jan 9, 4:24 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 AM CST WED JAN 9 2013

.DISCUSSION...
A LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO AND THE
SOUTHWEST U.S. WILL LIFT SLOWLY NORTHEASTWARD ACROSS
SOUTH CENTRAL TEXAS TODAY...AND TO NORTH TEXAS AND OKLAHOMA
TONIGHT AND THURSDAY MORNING. THIS WILL RESULT IN A PERIOD OF
CONTINUED WIDESPREAD RAINS ACROSS SOUTH CENTRAL TEXAS TODAY...
THAT IS EXPECTED TO BEGIN DIMINISHING LATER TODAY AND TONIGHT
THROUGH THURSDAY MORNING. GIVEN THE AREA OF RAIN THAT HAS
DEVELOPED...THE FLOOD WATCH HAS BEEN EXPANDED TO THE WEST
FOR TODAY...THROUGH 6 PM...ALONG AND EAST OF A LINE FROM
GEORGETOWN AND AUSTIN TO SAN ANTONIO TO PLEASANTON...WHERE
RAINFALL AMOUNTS OF 2 TO 6 INCHES ARE POSSIBLE WITH THIS
EARLY JANUARY 2013 RAIN EVENT.

AS THE LOW MOVES AWAY FROM SOUTH CENTRAL TEXAS ON THURSDAY...
SHOWED CONDITIONS BECOMING MOSTLY SUNNY TO PARTLY CLOUDY
SKIES AND MILD TEMPERATURES ON THURSDAY. ON FRIDAY...SOUTH
AND SOUTHEAST WINDS WILL BEGIN TO PICKUP IN ADVANCE OF ANOTHER
DISTURBANCE COMING FROM THE WEST...THAT WILL BRING INCREASING
CLOUDS ON FRIDAY NIGHT AND SATURDAY MORNING. SHOWED WARMER
CONDITIONS ON SATURDAY...WITH A CHANCE OF SHOWERS...AS A
DISTURBANCE MOVES FROM WEST TEXAS SATURDAY TO NORTH TEXAS AND
OKLAHOMA ON SATURDAY NIGHT. AS THIS DISTURBANCE MOVES NORTHEAST
OF SOUTH CENTRAL TEXAS...FORECASTS SHOW AN AREA OF COLDER AIR
COMING ACROSS THE AREA FROM THE NORTH ON SUNDAY. KEPT SKIES
MOSTLY CLOUDY ON SUNDAY...AS ANOTHER DISTURBANCE DEVELOPS OVER
THE SOUTHWEST U.S. IN SOUTHWEST WINDS ALOFT. WITH THIS TYPE
OF EARLY TO MID JANUARY PATTERN...SHOWED A SLIGHT CHANCE OF
RAIN FOR SUNDAY.

FORECAST SOLUTIONS FOR SUNDAY NIGHT AND MONDAY...SHOW THE
DISTURBANCE...THAT IS WEST OF THE AREA ON SUNDAY...MOVING
QUICKLY ACROSS SOUTH CENTRAL TEXAS SUNDAY NIGHT THROUGH
MONDAY MORNING. WITH THIS PATTERN SHOWED A CHANCE OF SHOWERS
ON SUNDAY NIGHT OVER THE EAST HALF OF SOUTH CENTRAL TEXAS AND
OVER THE SOUTHEAST PART OF SOUTH CENTRAL TEXAS ON MONDAY
MORNING...AS ANOTHER WAVE OF COLD AIR MOVES ACROSS SOUTH CENTRAL
TEXAS. SHOWED PARTLY CLOUDY CONDITIONS FOR MONDAY AFTERNOON...THAT
ARE EXPECTED TO BECOME CLOUDY AGAIN ON MONDAY NIGHT...AS A LARGER
SCALE 500 HPA TROF DEVELOPS OVER THE SOUTHWEST U.S. AS THIS
LARGER SCALE 500 HPA TROF MOVES TOWARD SOUTH CENTRAL TEXAS ON
TUESDAY...SHOWED A SLIGHT CHANCE OF RAIN ON TUESDAY FOR THE
EASTERN HALF OF SOUTH CENTRAL TEXAS. THIS 500 HPA TROF IS
FORECAST TO MOVE EAST OF SOUTH CENTRAL TEXAS ON WEDNESDAY OF
NEXT WEEK...BRINGING NORTHWEST WINDS ALOFT. THIS WILL BRING
COLD AND DRY WEATHER FOR THE AREA FROM THE NORTH AND NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  45  66  45  73 / 100  30  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  62  44  66  41  73 / 100  30  10  -   -
NEW BRAUNFELS MUNI AIRPORT     63  44  66  43  73 / 100  30  10  -   -
BURNET MUNI AIRPORT            56  42  61  43  72 / 100  30  10  -   -
DEL RIO INTL AIRPORT           58  41  65  44  72 /  80  20  -   -   -
GEORGETOWN MUNI AIRPORT        59  44  63  44  72 / 100  30  10  -   -
HONDO MUNI AIRPORT             63  43  67  42  73 /  90  20  10  -   -
SAN MARCOS MUNI AIRPORT        62  44  66  43  73 / 100  30  10  -   -
LA GRANGE - FAYETTE REGIONAL   67  48  67  47  73 / 100  30  10  -   -
SAN ANTONIO INTL AIRPORT       63  45  67  45  73 / 100  30  10  -   -
STINSON MUNI AIRPORT           64  45  67  45  73 / 100  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jan 9, 4:09 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 AM CST WED JAN 9 2013

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
409 AM CST WED JAN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO WILL MOVE
SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY. THIS WILL RESULT
IN CONTINUED PERIOD OF WIDESPREAD RAINS MOVING NORTHWARD ACROSS SOUTH
CENTRAL TEXAS TODAY.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THIS EVENING FOR THE
EASTERN PART OF SOUTH CENTRAL TEXAS ALONG AND EAST OF A LINE FROM
GEORGETOWN TO AUSTIN TO SAN ANTONIO TO PLEASANTON. RAINFALL TOTALS
OF 2 TO 6 INCHES IS POSSIBLE ACROSS THE WATCH AREA. RAPID RUNOFF
FROM THE HEAVY RAIN WILL LIKELY RESULT IN FLASH FLOODING OF URBAN
AREAS...AS WELL AS SMALL CREEKS AND STREAMS. DUE TO THE ONGOING
DROUGHT...AREA LAKES...RESERVOIRS...AND RIVERS ARE AT LOW LEVELS.
FLOODING ON MAIN STEM RIVERS IS NOT EXPECTED...BUT RAPID RISES OF
RIVER LEVELS ARE POSSIBLE DUE TO THE HIGH RAINFALL TOTALS AND
ASSOCIATED RUNOFF.

SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jan 9, 4:41 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 AM CST WED JAN 9 2013

TXZ171-172-183>190-202>204-217>219-228-091245-
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...BRACKETTVILLE...UVALDE...HONDO...EAGLE PASS...
CRYSTAL CITY...PEARSALL...CARRIZO SPRINGS
441 AM CST WED JAN 9 2013

...WIDESPREAD RAINS ACROSS THE HILL COUNTRY AND MOST OF THE WESTERN
HALF OF SOUTH CENTRAL TEXAS TODAY THROUGH THIS AFTERNOON...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO WILL MOVE
SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY. THIS WILL RESULT
IN CONTINUED PERIOD OF WIDESPREAD RAINS MOVING NORTHWARD ACROSS SOUTH
CENTRAL TEXAS TODAY. EXPECT NEW RAINFALL TOTALS TO GENERALLY RANGE FROM
ONE INCH WEST OF HIGHWAY 83 AND ONE TO TWO INCHES FROM EAST OF
HIGHWAY 83 TO HIGHWAY 281. SHOWERS AND THUNDERSTORMS WILL MOVE OUT
OF THE AREA THIS LATE THIS AFTERNOON AND EVENING.

The radar

The Austin/San Antonio radar (KEWX), 65 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
January 9, 5:15 AM CST to 9:44 AM CST
Where
Bexar County, 1.16 mi SSE of Alamo Downs to 1.38 mi S of Woodlawn Lake
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.434, -98.624

Several roads closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422374.